Virginia, 2016

Wildfire in Virginia, April 16 to 30, 2016

April 16 to 30, 2016 · NWS LWX · 1 event in 1 county or zone

High pressure building over the region led to warm and dry conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure building over the region led to warm and dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 16, 8:38 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 16, 8:38 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
938 AM EDT SAT APR 16 2016

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED JUST TO THE NORTH THROUGH THE
WEEKEND. IT WILL SLIP SOUTH AND EAST OF THE AREA MONDAY. A COLD
FRONT WILL CROSS THE AREA MONDAY NIGHT INTO TUESDAY. HIGH
PRESSURE WILL RETURN FOR THE REMAINDER OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE PERSISTS ACROSS THE MID-ATLANTIC THIS MORNING. SUNNY
AND WARM TODAY WITH TEMPS REACHING THE U60S WITH A FEW 70S IN THE
LOW LANDS. WINDS BECOME N-NE TODAY BUT SHOULD STAY BELOW 10 MPH.

SOME THIN HIGH CLOUDS FROM TIME TO TIME ACROSS CENTRAL
VA...OTHERWISE CLEAR.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
ANOTHER REPEAT SUNDAY HOWEVER TEMPS SHOULD BE SLIGHTLY WARMER.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A COLD FRONT FROM A REINFORCING SHOT OF CANADIAN AIR WILL BEGIN
TO ENTER OUR AREA FROM THE NORTH AND NORTHWEST LATE MONDAY NIGHT.
NO PRECIPITATION FROM IT THOUGH.

WITH THE OMEGA BLOCK FINALLY BROKEN...THE ROCKIES UPPER LOW WILL
START PROGRESSING ACROSS THE CONUS BEGINNING TUESDAY. HIGH PRESSURE
WILL BUILD INTO THE MID-ATLANTIC WITH NEAR-SEASONABLE TEMPERATURES.

MODEL AGREEMENT BETWEEN THE 00Z GFS...12Z ECMWF...AND OVERALL
ENSEMBLE BLEND IS REASONABLY GOOD AT THE MOMENT. THE SCENARIO
CURRENTLY EXPECTED IS FOR THE UPPER LOW TO OPEN INTO A WAVE AND BE
OVER LAKE MICHIGAN BY THURSDAY NIGHT AS SFC HIGH PRESSURE SLIDES
INTO THE ATLANTIC...ALLOWING FOR RETURN MOISTURE FLOW AND A
RESUMPTION OF ABOVE NORMAL TEMPS FOR THU/FRI. SHOWERS AND MAYBE EVEN
A THUNDERSTORM ARE POSSIBLE AS EARLY AS THURSDAY AFTERNOON IN THE
POTOMAC HIGHLANDS. THE BEST CHANCE WILL BE FRIDAY AS THE UPPER WAVE
MOVES ACROSS THE GREAT LAKES REGION...AND OVERALL THE BETTER CHANCE
SEEMS TO BE WEST OF THE BLUE RIDGE. NOT A LOT OF DYNAMICS OR MAJOR
AIRMASS CLASHES WITH THIS SYSTEM SO DO NOT EXPECT PARTICULARLY
HEAVY PRECIP OR ANY SIGNIFICANT WEATHER.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS TODAY WITH LIGHT NE WINDS...BECOMING CALM AGAIN
TONIGHT. VFR EXPECTED SUN-WED. WINDS COULD BE A LITTLE GUSTY
AROUND MIDDAY TUESDAY...BUT GUSTS SHOULD REMAIN 20 KTS OR LESS AT
THE TERMINALS.

&&

.MARINE...
NO MARINE THREATS EXPECTED OVER THE WEEKEND FOR THE MOST PART.
WILL HAVE TO MONITOR STORM WAY OFF THE COAST TO SEE IF THE S PART
OF THE MD BAY GETS CLOSE TO SMALL CRAFT GUSTS SUNDAY.

WIND GUSTS WILL BE NEAR SCA CRITERIA AROUND MIDDAY TUESDAY AND A SCA
MAY BE NEEDED. SOME MODEL GUIDANCE IS HINTING AT NORTHERLY
CHANNELING ON TUESDAY NIGHT THAT COULD PRODUCE GUSTS NEAR SCA ON THE
OPEN WATERS OF THE SOUTHERN MD BAY...WILL HAVE TO KEEP AN EYE ON
THIS POSSIBILITY.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE ELEVATED ABOUT A HALF FOOT ABOVE NORMAL AND
SHOULD GENERALLY REMAIN AT THIS LEVEL THROUGH THE NEXT 24 HOURS.
THEY MAY START TO INCREASE FURTHER LATE SUNDAY AND MONDAY AHEAD OF
AN APPROACHING COLD FRONT. DO NOT EXPECT ANY FLOODING AT THIS TIME
BUT WILL NEED TO MONITOR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...CAS
NEAR TERM...HAS/CAS
SHORT TERM...CAS/HAS
LONG TERM...JCE
AVIATION...JCE/CAS
MARINE...JCE/CAS
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Apr 16, 4:04 AM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 AM EDT SAT APR 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
504 AM EDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161515-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
504 AM EDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Rockingham

When
April 16, 12:15 PM EST to April 30, 11:59 PM EST
Where
Rockingham forecast zone
Reported by
Park/Forest Service
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Located in Shenandoah National Park's south district, the fire was first reported on Saturday, April 16th at 1:15pm. When firefighters first arrived on scene, the fire was approximately 70 acres, growing quickly and too intense for a direct attack. Firefighters instead focused on evacuating hikers and backpackers and ordered additional firefighters and equipment to the scene. On Friday, April 29th, the fire was 100% contained and the closed section of the park's Skyline Drive reopened at 6:00 p.m. The Temporary Flight Restriction (TFR) was lifted on Friday April 29th. The section of the Appalachian Trail closed by the fire was reopened at noon on Saturday, April 30th. Several other trails were reopened the same day, but some trails remain closed. On Tuesday, May 3 at 1700 hours the fire was declared controlled and the last of the trail closures were lifted. The fire burned in a combination of mountain laurel, pine, and oak forests. The area contained heavier than average leaf litter and duff. The region was 3 to 4 inches below normal precipitation. The cause of the fire is under investigation. At its max size, the fire covered 10,326 Acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628010.